Hail, Mercer
- When
- July 2, 4:36 PM CST
- Where
- Mercer County, 0.69 mi S of Mercer
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.510, -93.530
An upper level trough of low pressure with associated scattered thunderstorms,|dropped south across northern Missouri, during the afternoon and evening hours of|July 2, 2013. There were several reports of hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
An upper level trough of low pressure with associated scattered thunderstorms,|dropped south across northern Missouri, during the afternoon and evening hours of|July 2, 2013. There were several reports of hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 2, 2:14 PM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 314 PM CDT Tue Jul 2 2013 .SHORT TERM...(This Evening through Thursday Night) Issued at 303 PM CDT TUE JUL 2 2013 Well developed mid-upper level circulation per water vapor imagery continues to drift southward through Iowa. Ahead of this feature, strong isolation has pushed temperatures into the lower 80s, generating 1000-1250 J/kg of CAPE despite dewpoints only in the low 50s. Recent upper air measurements show that this circulation has augmented the wind field, with a narrow corridor of 40 knot southerlies at 300mb. Through the balance of the afternoon and early evening, short-lived pulsed storms will build south from IA into northern MO. A few storms along the eastern flank of the upper circulation (NE MO) could become a bit more robust (small hail/gusty winds) due to the enhanced anvil exhaust. This feature, the primary vortex near St. Louis, and a third upper level trough over western Arkansas will do the Fujiwhara dance over the Show-Me state tomorrow, with models poorly representing the unique circulations as one expansive closed 576 height contour at 500mb. Expect fairly expansive Cu development by late morning, with scattered afternoon-eve convection across the CWA. Temperatures just a scoche cooler owing to broken cloud cover. 4th of July: Overall trends show the conglomerate circulation drifting west toward the Flint Hills, which should focus diurnal convection primarily over the Ozarks. Given the close proximity, still can't rule out isolated, brief showers/storms in the afternoon, but expect most of the region will be dry, with highs in the mid 80s and low humidity. .LONG TERM...(Friday through Tuesday) Issued at 303 PM CDT TUE JUL 2 2013 Friday through Tuesday... Large Rocky Mountain and western Atlantic ridges will block the pattern through the extended portions of the forecast. This will put the squeeze on the central US trough...eliminate it completely by Sunday or Monday as the western US ridge expands eastward. Models show dry conditions for most of the CWA through Sunday given the lack of upper vort max/cool pockets. Models show weak energy keeping the ridge from building into the CWA too strongly progressing through the cwa on Monday and Tuesday. This will bring a return to potential precipitation early next work week and keep temps in check. In a nutshell the extended will be mostly dry through the weekend with precip returning for Mon and Tues. Temps should remain at or below average values through the period. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon) Issued at 1231 PM CDT TUE JUL 2 2013 Well defined mid level circulation over IA quite evident on water vapor imagery, but not on other satellite channels. Downstream (south) of this feature, expect that VFR cumulus will readily develop over the next hour, spreading into NW MO during the afternoon. Forcing appears sufficient to drive at least widely scattered showers (perhaps a few thunderstorms) over this region later this afternoon, but coverage right now appears too limited to warrant inclusion in the TAFs. Winds will remain light from the north-northeast at 6-8 knots across the terminals this afternoon, becoming light and variable after 00Z. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && SHORT TERM...Bookbinder LONG TERM...Bailey AVIATION...73
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1256 PM CDT TUE JUL 2 2013 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031100- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1256 PM CDT TUE JUL 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST MISSOURI LATER THIS AFTERNOON INTO THE EARLY EVENING. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BOTH WEDNESDAY AND THURSDAY AFTERNOONS...WITH ACTIVITY PERSISTING INTO THE EARLY EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD PRODUCE LOCALLY GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS PRESENTLY NOT ANTICIPATED. BOOKBINDER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT TUE JUL 2 2013
MOZ006-007-016-022230-
MERCER MO-PUTNAM MO-SULLIVAN MO-
503 PM CDT TUE JUL 2 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SULLIVAN...PUTNAM AND
EASTERN MERCER COUNTIES UNTIL 530 PM CDT...
AT 502 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF MERCER TO UNIONVILLE...AND MOVING SOUTH AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
UNIONVILLE...GREEN CITY...POWERSVILLE...LUCERNE...LEMONS...
POLLOCK...NEWTOWN...HARRIS AND GREEN CASTLE.
LAT...LON 4034 9284 4034 9285 4022 9286 4028 9346
4058 9346 4059 9281
TIME...MOT...LOC 2203Z 004DEG 16KT 4058 9337 4053 9296
HAWBLITZELThe Des Moines radar (KDMX), 137 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464107, 464108, 464110.